My 80-year-old mother recently spent more than a day in an emergency department waiting for a hospital bed so she could be treated for pneumonia. During the long wait, she became confused and agitated. She just wasn't herself. The doctor said she was suffering from delirium. What is delirium and what causes it?
Delirium is very common, especially among elderly hospital patients. And unfortunately, some of the things that happen in a hospital can actually contribute to the development of this troubling condition. According to various studies, up to 25 per cent of elderly patients develop delirium after being admitted to hospital.
Delirium is essentially the sudden onset of a confused state of mind, says Dr. Jacques Lee, an emergency department physician at Sunnybrook Health Sciences Centre.
"I liken it to acute brain failure," says Lee, who is director of research for Sunnybrook's division of emergency services. "Patients have difficulty processing information and coming up with an appropriate response."
The symptoms vary and may include having trouble paying attention, not making sense, restlessness and even hallucinations. Some patients may not be able to recognize their own family and become suspicious or hostile to those around them. Others are docile, withdrawn and can't seem to stay awake. Symptoms can also come and go over the course of a day.
Doctors have long known that patients who have pre-existing medical conditions that affect the brain, such as early signs of dementia, are at an elevated risk of developing delirium while in hospital. But a growing body of research has also pinpointed certain medical practices that can propel patients towards delirium. They include:
- Inadequate hydration and nutrition: Patients who arrive in an emergency department are often told not to drink or eat anything – just in case they might need to have surgery. Yet dehydration and insufficient nourishment can start a patient on the path to delirium. Once the treatment plan becomes clear – and if surgery is not in the cards – the patient should be permitted to eat and drink.
- Lack of mobility: Confinement on an emergency-department stretcher for a prolonged time can lead to muscle weakness and cause disorientation. Patients quickly lose track of whether it’s day or night. If patients are able to walk, they should be helped to get up and move around at least once every eight hours.
- Medication interactions: Many elderly patients are on multiple medications. Adding another pill to the mix can lead to potentially harmful drug interactions. The medical team must take special care to review the existing medications before prescribing new drugs – such as sedatives – that could contribute to a mental fog. In cases involving a broken or fractured bone, for example, a local anesthetic may be a better way to control pain than an oral medication that makes the patient drowsy.
"As medicine becomes more and more high tech, we tend to forget about attending to patients' basic needs," Lee says. And, in a busy emergency department, these needs can sometimes get overlooked during shift changes. "The staff may go home, but the patient is still there, and from shift to shift, no one is really keeping track of whether a particular patient has had anything to eat or drink," he explains. "Just being in the emergency department for longer than 12 hours is another proven risk factor for delirium."
Furthermore, the overall hospital environment can be challenging for many patients. The constant beeping of machines and general commotion may stop them from getting restful sleep and could nudge them over the edge. Once delirium takes hold, it can be hard to reverse and may accelerate the advance of dementia. "For those who do get better, less than 50 per cent have fully recovered by the time they leave hospital, and it can take six months to a year for the delirium to clear," says Lee, who is part of an interprofessional delirium-prevention team at Sunnybrook. "If they were living at home beforehand, they may now need to go into a nursing home."
Lee says family members can play a crucial role in prevention. First and foremost, they should let doctors and nurses know if the patient seems confused and out of sorts. The family should tell hospital staff if the patient has recently been prescribed a new medication or has stopped taking a certain drug. They should also let staff know if the patient uses eyeglasses or a hearing aid. The chances of becoming confused and disoriented rise exponentially when the patient can't properly see or hear.
And, of course, family members can provide critically important stimulation and companionship at the bedside while making sure their loved one's basic needs are met. Being in a hospital can be an alienating experience. Simply hearing a familiar voice can sometimes be a source of great comfort.
Paul Taylor is a Patient Navigation Advisor at Sunnybrook Health Sciences Centre. He is a former Health Editor of The Globe and Mail. You can find him on Twitter @epaultaylor and online at Sunnybrook's Your Health Matters.